Mississippi, 2004Damaging Winds in Mississippi, March 20, 2004
March 20, 2004 · NWS JAN · 2 events in 1 county or zone
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 20, 3:15 PM CST, 5 hours 10 minutes earlier.
Area forecast discussion, Mar 20, 3:15 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CST SAT MAR 20 2004
.SHORT TERM...SFC HIGH PRESSURE ANCHORED OVER THE NORTHERN GULF
COAST COMBINED WITH A WARM DRY AIRMASS HAS ALLOWED MOST SITES TO
REACH THE LOWER 80S AGAIN THIS AFTERNOON. OTHER THAN A FEW CU ACROSS
EAST-CENTRAL MISSISSIPPI VISIBLE SATELLITE IMAGERY SHOWS MOSTLY
CLEAR SKIES ACROSS OUR REGION...BUT A CHANGE IN THE WEATHER IS ON
THE WAY. MODELS ARE SIMILAR IN MOVING A STRONG COLD FRONT...
CURRENTLY INTO NORTHERN ARKANSAS AND THE MISSOURI BOOTHEEL...ACROSS
OUR REGION TONIGHT. WELL AHEAD OF THE FRONT A SQUALL LINE WAS MOVING
THROUGH CENTRAL TENNESSEE. THE TAIL END OF THE LINE OF THUNDERSTORMS
WAS HAVING A DIFFICULT TIME SURVIVING THE CAPPED AND DRIER AIRMASS
OVER ARKANSAS. MODELS AGREE THAT THE LINE OF SHOWERS AND
THUNDERSTORMS WILL HAVE A HARD TIME HOLDING TOGETHER IN OUR AREA AS
THE COLD FRONT MOVES ACROSS AS WELL. STILL...WL MENTION A FEW STRONG
STORMS POSSIBLE LATER THIS EVENING IN OUR FAR NORTHWEST COUNTIES AS
SMALL HAIL WILL BE POSSIBLE. THE COLD FRONT IS EXPECTED TO BE INTO
THE DELTA REGION BY MIDNIGHT TONIGHT. STRONG GUSTY WINDS BEHIND THE
FRONT HAS PROMPTED THE ISSUANCE OF A LAKE WIND ADVISORY FOR TONIGHT
ALONG AND NORTH OF INTERSTATE 20. VERY LITTLE PCPN IS EXPECTED SOUTH
OF INTERSTATE 20 BUT STRONG GUSTY WINDS WILL BE POSSIBLE IN THE
SOUTH SUNDAY MORNING BEHIND THE FRONT AS IT PUSHES TO THE COAST.
RAPID CLEARING IS EXPECTED SUNDAY BUT BRISK NORTH WINDS SUNDAY WILL
HOLD TEMPS DOWN CLOSE TO 20 DEGREES FROM TODAY. MONDAY MORNING
MINIMUM TEMPERATURES WILL DIP INTO THE 30S AGAIN...ALONG WITH SOME
PATCHY FROST IN THE NORTH.
COOLER AND DRIER THAN NORMAL WEATHER WILL LAST THROUGH MONDAY AS SFC
HIGH PRESSURE BUILDS INTO OUR REGION FROM THE NORTH. THIS SFC HIGH
WILL MOVE EAST OF THE AREA TUESDAY AND THE RESULTING RETURN FLOW
WILL BRING WARMER TEMPERATURES AND BEGIN TO INCREASE MOISTURE ACROSS
THE REGION. BY WEDNESDAY...A SHORT WAVE WILL MOVE ACROSS THE
CENTRAL PLAINS AND BRING A SLIGHT CHANCE OF EVENING SHOWERS TO OUR
WESTERN ZONES/PARISHES.
.LONG TERM...MEDIUM RANGE MODELS SHOW ANOTHER SOUTHERN STREAM
SHORTWAVE THAT WILL MOVE EAST ACROSS THE CENTRAL PLAINS EARLY
THURSDAY. THIS SHORT WAVE WILL HELP DROP A WEAK COLD FRONT INTO
NORTHWEST MISSISSIPPI BY THURSDAY EVENING BEFORE IT STALLS AND
DISSIPATES. HAVE INTRODUCED CHANCE POPS DURING THE DAY THURSDAY IN
OUR NORTHERN COUNTIES AS THERE SHOULD BE A FEW SHOWERS AND
THUNDERSTORMS DEVELOP BY AFTERNOON AHEAD OF THE FRONT. WINDS ALOFT
BEGIN BACKING TO SOUTHWESTERLY FRIDAY AS TROUGHING OCCURS OVER THE
WEST COAST. AT THE SFC RIDGING FROM THE ATLANTIC WILL NOSE WEST
ACROSS THE SOUTHERN GULF STATES. A GRADUAL WARMING TREND WITH ABOVE
NORMAL TEMPERATURES IS EXPECTED THROUGH SATURDAY WITH VERY LITTLE
CHANCE OF RAIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 54 62 35 62 40 / 30 00 00 00 00
MERIDIAN 54 63 34 61 39 / 20 00 00 00 00
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
22
Hazardous weather outlook, Mar 20, 3:40 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CST SAT MAR 20 2004
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
212140-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
340 PM CST SAT MAR 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND SUNDAY...
...THUNDERSTORMS...
A COLD FRONT WILL MOVE SOUTH OVER THE LOWER MISSISSIPPI RIVER
VALLEY DURING THE OVERNIGHT HOURS. STRONG THUNDERSTORMS WILL BE
LIKELY ALONG THE BOUNDARY. STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY
WINDS...AND FREQUENT LIGHTNING STRIKES.
A COLD FRONT WILL MOVE SOUTHWARD TONIGHT OVER MUCH EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI. A LINE OF THUNDERSTORMS ALONG THE FRONTAL BOUNDARY
IS EXPECTED TO WEAKEN AS IT NEARS THE INTERSTATE 20 CORRIDOR.
AREAS ALONG AND NORTH OF OF A CROSSET ARKANSAS...TO
KOSCIUSKO...TO COLUMBUS LINE WILL BE MOST LIKELY TO SEE THE
STRONG THUNDERSTORMS.
...NON PRECIPITATION...
WINDS INCREASE TO 15 TO 25 MPH WITH HIGHER GUSTS BEHIND A
SOUTHWARD MOVING FRONTAL BOUNDARY MAINLY AFTER MIDNIGHT. BOATERS
SHOULD USE CAUTION ON AREA LAKES.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SATURDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, Bolivar
- When
- March 20, 8:25 PM CST to 8:28 PM CST
- Where
- Bolivar County, Cleveland
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.750, -90.733
Thunderstorm winds caused minor damage to a few homes.
Thunderstorm Wind, Bolivar
- When
- March 20, 9:25 PM CST to 9:27 PM CST
- Where
- Bolivar County, Shaw
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.600, -90.817
A few power lines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 20, 20041 death · 1 injured · 1 event
- Rip Current in Florida, March 20, 20041 death · 1 event
- High Wind in Iowa, March 20, 2004$350,000 · 50 kt wind · 7 events
- Hail in Georgia, March 20, 2004$250,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Texas, March 20 to 21, 2004$50,000 · 1.75 in hail · 22 events
- Damaging Winds in Kentucky, March 20, 2004$60,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Tennessee, March 20, 2004$25,000 · 1 in hail · 4 events
- Damaging Wind in Tennessee, March 20, 2004$20,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Tennessee, March 20, 200455 kt wind · 13 events
- Damaging Wind in Tennessee, March 20, 2004$15,000 · 55 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, March 20, 2004$12,000 · 1 in hail · 5 events
- Damaging Winds in Arkansas, March 20, 200450 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387002, 5387003.